On a singular parabolic equation related to axially symmetric heat potentials

  • 44 Accesses

  • 9 Citations


An initial value problem for the following singular parabolic differential equation

$$u_{x\alpha } + \frac{{2v}}{x}u_x = u_t (2v > - 1)$$

is studied in some suitable weighted Sobolev class. Such an equation is related to axially symmetric problems and also occurs in probability theory. Uniqueness, existence and representation theorems for the solution are proved and differentiability and regularity properties are investigated. The non-homogeneous equation is also considered.


  1. [1]

    H. Brezis -W. Rosenkrantz -B. Singer,On a degenerate elliptic-parabolic equation occurring in the theory of probability (with an appendix by P. Lax), Comm. Pure Appl. Math.,24 (1971), pp. 395–416.

  2. [2]

    F. Cholewinski -D. Haimo,The Weierstrass-Hankel convolution transform, J. Analyse Math.,17 (1966), pp. 1–58.

  3. [3]

    D. Colton,Cauchy’s problem for a singular parabolic differential equation, J. Diff. Eq.,8 (1970), pp. 250–257.

  4. [4]

    M. Gevrey,Sur les équations aux dérivées partielles du type parabolique, J. de Math., (1914), pp. 105–137.

  5. [5]

    G. Geymonat -P. Grisvard,Problemi ai limiti lineari ellittici negli spazi di Sobolev con peso, Le Matematiche,22 (1967), pp. 212–249.

  6. [6]

    D. Haimo,An integral representation for generalized temperatures in two space variables, Proc. A.M.S.,30, 3 (1971), pp. 533–538.

  7. [7]

    D. Haimo,Series representation of generalized temperature functions, SIAM J. Appl. Math.,15 (1967), pp. 359–367.

  8. [8]

    W. Magnus - F. Oberhettinger - R. P. Soni,Formulas and theorems for the special functions of mathematical physics, Springer, 1966.

  9. [9]

    J. Necas,Les methodes directes dans la théorie de équations elliptiques, Masson Edit., Paris, 1967.

  10. [10]

    C. Pagani,On the parabolic equation sgn(x)|x| p u y − u xx =0 and a related one, Ann. Mat. Pura e Appl. (to appear).

  11. [11]

    A. Weinstein,Generalized axially symmetric potential theory, Bull. A.M.S.,59 (1953), pp. 20–38.

  12. [12]

    A. Weinstein,Singular partial differential equations and their applications, inFluid Dynamics and Applied Mathematics, Gordon and Breach, New York, 1961.

  13. [13]

    A. H. Zemanian,Generalized integral transformations, Interscience Publ., 1968.

Download references

Author information

Additional information

Entrata in Redazione il 24 aprile 1974.

Lavoro eseguito con il contributo del C.N.R. nell’ambito dell’attività del Gruppo Nazionale per l’Analisi Funzionale e le sue Applicazioni.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Arena, O. On a singular parabolic equation related to axially symmetric heat potentials. Annali di Matematica 105, 347–393 (1975).

Download citation


  • Differential Equation
  • Probability Theory
  • Parabolic Equation
  • Representation Theorem
  • Regularity Property